Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2011, 8:20 PM CDT for Norton County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2011, 8:20 PM CDT (01:20 UTC)
- Expired
- May 30, 2011, 8:40 PM CDT
- In force
- 20 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
966
WUUS53 KGLD 310120
SVRGLD
KSC137-310215-
/O.NEW.KGLD.SV.W.0057.110531T0120Z-110531T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM CDT MON MAY 30 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 915 PM CDT
* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF LONG ISLAND...OR 6 MILES NORTHEAST OF ALMENA...AND WAS
MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN NORTON
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 118 AND 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3957 9989 4000 9977 4001 9962 4000 9962
3957 9963
TIME...MOT...LOC 0120Z 221DEG 42KT 3996 9962
WIND...HAIL 60MPH 1.00IN
$$
THEDE1 follow-up statement
636
WWUS53 KGLD 310140
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON MAY 30 2011
KSC137-310150-
/O.CAN.KGLD.SV.W.0057.000000T0000Z-110531T0215Z/
NORTON KS-
840 PM CDT MON MAY 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE.
LAT...LON 3957 9989 4000 9977 4001 9962 4000 9962
3957 9963
TIME...MOT...LOC 0140Z 221DEG 42KT 4014 9942
$$
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:10 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 30, 7:10 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT MON MAY 30 2011
.UPDATE...
541 PM MDT MON MAY 30 2011
CORRECTED THE WIND ADVISORY FOR CHEYENNE COUNTY COLORADO WHICH
SHOULD BE A HIGH WIND WARNING.
JTL
&&
.DISCUSSION...
235 PM MDT MON MAY 30 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
BROAD MID/UPPER TROUGH POSITIONED OVER THE NORTHERN AND CENTRAL
ROCKIES. AT THE SURFACE...LEE CYCLOGENESIS WAS OCCURRING OVER
EASTERN COLORADO WITH A SECONDARY SURFACE LOW OVER CENTRAL
NEBRASKA. CU WAS STRUGGLING TO GET GOING OVER THE EASTERN PORTION
OF THE FORECAST AREA WITH MORE ROBUST CONVECTION ONGOING OVER THE
FRONT RANGE. STRONG SOUTHERLY/SOUTHWESTERLY WINDS WERE GUSTING IN
EXCESS OF 50 MPH OVER PORTIONS OF NORTHWEST KANSAS.
FORECAST CONCERNS WILL BE CENTERED ON POTENTIAL FOR CONVECTION
THIS EVENING BOTH OVER THE EASTERN COUNTIES AND NORTHWEST
PORTIONS OF YUMA COUNTY AS WELL AS STRONG WINDS CONTINUING THROUGH
THE EVENING HOURS. FOCUS THEN SHIFTS TO VERY WARM TEMPERATURES
THROUGH LATE IN THE WEEK AS WELL AS SLIM CHANCES FOR CONVECTION.
MID/UPPER TROUGH WILL BECOME NEGATIVELY TILTED THIS EVENING WITH
THE SURFACE LOW CURRENTLY OVER EASTERN COLORADO TRANSLATING
NORTHEASTWARD INTO CENTRAL NEBRASKA AS THE EVENING PROGRESSES. WILL
GO WITH HIGH SILENT POPS OVER NORTHERN YUMA COUNTY AS WEAK INSTABILITY
OWED TO STEEP LAPSE RATES OVER EASTERN COLORADO COULD AID IN
DEVELOPMENT OF ELEVATED CONVECTION. TRAJECTORIES OF CURRENT
CONVECTION WOULD KEEP IT OUTSIDE OF THE FORECAST AREA.
OF POTENTIALLY GREATER IMPORTANCE WILL BE THE POTENTIAL FOR
CONVECTION OVER PRIMARILY NORTON AND GRAHAM COUNTIES THIS EVENING.
THE DRY LINE HAS REMAINED A BIT FURTHER WEST THAN DETERMINISTIC
GUIDANCE HAD PROGGED. A SURFACE COLD FRONT WILL CONTINUE TO SURGE
SOUTHEASTWARD PROVIDING BROAD SCALE FORCING FOR ASCENT. THE MAIN
QUESTION IS WHETHER OR NOT CONVECTION WILL DEVELOP OVER THE
FORECAST AREA OR JUST EAST OF IT. HIGH RESOLUTION SHORT RANGE
GUIDANCE WOULD INDICATE CONVECTION WILL DEVELOP JUST EAST OF THE
FORECAST AREA BUT WILL GO AHEAD AND MAINTAIN SLIGHT CHANCE/CHANCE
POPS THROUGH 03Z WHEN THE SURFACE FRONT SHOULD HAVE PUSHED THROUGH
THE EASTERN EXTENT OF THE FORECAST AREA.
POST-FRONTAL REGIME IN PLACE ON TUESDAY RESULTING IN TEMPS 10 TO
15 DEGREES COOLER THAN TODAY. NORTHWEST/WEST WINDS WILL GRADUALLY
BECOME SOUTHERLY AS A MID/UPPER RIDGE BUILDS INTO THE REGION. WEAK
SHORTWAVE TROUGH PASSES THROUGH THE REGION TUESDAY NIGHT INTO
WEDNESDAY. 35-40KT H85 NOCTURNAL JET DEVELOPS OVER THE REGION WITH
FAVORABLE MOISTURE TRAJECTORIES ADVECTING UPPER 40S/LOW 50S DEW
POINTS INTO THE EASTERN TWO-THIRDS OF THE FORECAST AREA BY EARLY
WEDNESDAY MORNING. MODERATELY STEEP MID-LEVEL LAPSE RATES WILL BE
IN PLACE RESULTING IN 1000-1500 MUCAPE ACROSS THE REGION. GIVEN
AMPLE SHEAR IN PLACE...CAN'T COMPLETELY RULE OUT SEVERE WEATHER
WITH LARGE HAIL AND GUSTY WINDS BEING THE THREATS. WILL NEED TO
MONITOR THIS TIME PERIOD AS IT GETS CLOSER.
TEMPS WEDNESDAY AND THURSDAY SHOULD HAVE NO TROUBLE REACHING AT
LEAST THE LOW TO MID 90S WITH A FEW LOCATIONS APPROACHING THE
CENTURY MARK. A SURFACE COLD FRONT WILL MOVE THROUGH THE REGION ON
FRIDAY BRINGING SLIGHTLY COOLER...BUT STILL ABOVE NORMAL...TEMPS.
ANTICIPATE SIMILAR TEMPS FOR THE DAY SATURDAY BEFORE THE MID/UPPER
RIDGE BECOMES RE-ESTABLISHED FOR THE DAY SUNDAY AND MONDAY RESULTING IN
HIGHS IN THE LOW TO MID 90S ONCE AGAIN.
FOLTZ
&&
.AVIATION...
610 PM MDT MON MAY 30 2011
FOR THE 00Z TAFS...IN THE IMMEDIATE TIME FRAME...GUST FRONT OF
50-60KT WINDS WILL MOVE THROUGH BOTH TERMINALS CREATING BLOWING DUST
AND REDUCED VISIBILITY THROUGH ABOUT 01Z. WINDS WILL DECREASE BUT
STILL REMAIN GUSTY THROUGH 03Z BEFORE BECOMING DROPPING TO AROUND
12KT OVERNIGHT. WINDS WILL PICK UP SLIGHTLY AROUND SUNRISE. THERE IS
A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AREA OF THE KMCK ...BUT
EXPECT THAT THEY WILL BE FURTHER EAST OF THE TERMINAL SO DID NOT PUT
MENTION IN TAF. VFR CONDITIONS ARE EXPECTED OVERNIGHT AND TOMORROW.
PMM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ001-002-013.
HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ003-004-014>016-027>029-041-042.
RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ027>029-041-042.
NE...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
NEZ079-080.
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ081.
CO...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ254.
&&Hazardous weather outlook, May 30, 9:06 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 806 AM MDT MON MAY 30 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 806 AM MDT MON MAY 30 2011 /906 AM CDT MON MAY 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED TODAY ACROSS THE ENTIRE AREA. GUSTS UP TO 60 MPH WILL BE POSSIBLE THIS AFTERNOON...SUBSIDING TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS EAST OF A MCCOOK TO GOVE LINE THIS AFTERNOON...MAINLY AFTER 2 PM CDT. LARGE HAIL WILL BE POSSIBLE WITH ANY STORM THAT FORMS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN EXTREME NORTHEAST COLORADO. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. A RED FLAG WARNING IS IN EFFECT SOUTH OF INTERSTATE 70 IN AREAS THAT DID NOT RECEIVE RECENT HEAVY RAINFALL...BUT BURNING IS NOT ADVISED ACROSS ANY PORTION OF THE AREA TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL THREAT FOR THUNDERSTORMS ON WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 024
In the hours before
Local storm report, May 30, 7:27 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM NON-TSTM WND GST COLBY 39.39N 101.05W
05/30/2011 M53 MPH THOMAS KS AWOS
&&
DTHEDESpecial weather statement, May 30, 7:40 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON MAY 30 2011
COZ091-092-KSZ003-004-014>016-027>029-041-042-310145-
CHEYENNE COUNTY-DECATUR-GOVE-GRAHAM-GREELEY-KIT CARSON
COUNTY-LOGAN-NORTON-SHERIDAN-THOMAS-WALLACE-WICHITA-
740 PM CDT MON MAY 30 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...THOMAS COUNTY IN NORTHWEST
KANSAS...SHERIDAN COUNTY IN NORTHWEST KANSAS...NORTON COUNTY IN
NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...
GOVE COUNTY IN WEST CENTRAL KANSAS...GRAHAM COUNTY IN NORTHWEST
KANSAS...WICHITA COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN
WEST CENTRAL KANSAS...
AT 737 PM CDT/637 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM OUTFLOW BOUNDARY ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF NORTON TO SEGUIN TO WINONA TO WESKAN
TO FIRSTVIEW TO 7 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT 35
MPH.
DAMAGING WINDS OF UP TO 70 MPH AND BLOWING DUST REDUCING
VISIBILITIES TO A FEW MILES WILL BE COMMON. TEMPERATURES WILL
QUICKLY COOL INTO THE UPPER 50S AND LOWER 60S BEHIND THE BOUNDARY.
ANYONE WITH OUTSIDE ACTIVITIES SHOULD BE PREPARED FOR THE SUDDEN
INCREASE IN WIND AND SECURE ANY LOOSE ITEMS.
&&
LAT...LON 3921 9960 3979 9962 4001 9984 4001 9995
3944 10068 3893 10200 3886 10260 3919 10316
3918 10317 3861 10253 3861 10205 3831 10205
3826 10199 3833 10139 3842 10112 3870 10112
3869 10041 3881 10015 3913 10014 3913 9971
TIME...MOT...LOC 0038Z 321DEG 32KT 3993 9991 3937 10061
3906 10130 3886 10193 3879 10253 3919 10308
THEDELocal storm report, May 30, 8:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM NON-TSTM WND GST NORTON 39.84N 99.89W
05/30/2011 M54.00 MPH NORTON KS AWOS
&&
DTHEDELocal storm report, May 30, 8:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM NON-TSTM WND GST 2 ESE LENORA 39.60N 99.97W
05/30/2011 M59 MPH NORTON KS MESONET
&&
DTHEDESpecial weather statement, May 30, 8:12 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT MON MAY 30 2011
KSZ004-310145-
NORTON-
812 PM CDT MON MAY 30 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMENA...MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3980 9964 3992 9982 4001 9973 4001 9963
4000 9962 3982 9962
TIME...MOT...LOC 0113Z 221DEG 42KT 3994 9965
THEDELocal storm report, May 30, 8:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 3 NW MORLAND 39.37N 100.11W
05/30/2011 E65 MPH GRAHAM KS PUBLIC
2-3 INCH LIMBS DOWN WITH 18 INCH SWELLS ON ANTELOPE LAKE.
VISIBILITY DOWN TO 1-2 MILES.
&&
PMURRAYThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:40 PM CDT | Special Weather Statement | GLD | Gove, Graham, Greeley, Logan, Norton, Sheridan and 2 more | 65 min |
| May 30, 8:12 PM CDT | Special Weather Statement | GLD | Norton | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.